Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 118, NWS Miami, FL

September 17, 2007Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 17, 2007, 6:02 PM EDT for Collier County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2007, 6:02 PM EDT (22:02 UTC)
Expired
Sep 17, 2007, 6:30 PM EDT
In force
28 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Collier County, FL

The radar

The Miami radar (KAMX), 148 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2007-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2007-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2224 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 172203
SVRMFL
FLC021-172230-
/O.NEW.KMFL.SV.W.0118.070917T2202Z-070917T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
602 PM EDT MON SEP 17 2007

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EAST NAPLES...AND MOVING SOUTHWEST AT 10 MPH.

* THE STORM WILL AFFECT...

  EAST NAPLES...
  SOUTH NAPLES...

AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

LAT...LON 2626 8172 2612 8160 2597 8177 2603 8184
      2606 8184 2609 8187 2618 8187
TIME...MOT...LOC 2202Z 052DEG 10KT 2613 8174

$$

GREGORIA
2 follow-up statements
000
WWUS52 KMFL 172211
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
608 PM EDT MON SEP 17 2007

FLC021-172230-
/O.CON.KMFL.SV.W.0118.000000T0000Z-070917T2230Z/
COLLIER FL-
608 PM EDT MON SEP 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR WEST CENTRAL COLLIER COUNTY...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DESTRUCTIVE WINDS UP TO 70 MPH. THIS STORM WAS LOCATED 
OVER  NAPLES...MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...

NAPLES...
SOUTH NAPLES...
ROOKERY BAY AQUATIC PRESERVE...

AND SURROUNDING COMMUNITIES.

THIS IS A DANGEROUS STORM. A WIND GUST OF 62 MPH WAS RECENTLY 
RECORDED AT THE NAPLES AIRPORT. TAKE COVER IMMEDIATELY

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 70
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

LAT...LON 2626 8172 2612 8160 2597 8177 2603 8184
      2606 8184 2609 8187 2618 8187
TIME...MOT...LOC 2208Z 052DEG 10KT 2612 8175

$$

GREGORIA
000
WWUS52 KMFL 172228
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
625 PM EDT MON SEP 17 2007

FLC021-172235-
/O.EXP.KMFL.SV.W.0118.000000T0000Z-070917T2230Z/
COLLIER FL-
625 PM EDT MON SEP 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLLIER COUNTY
EXPIRES AT 630 PM EDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS HAVE 
WEAKENED AND MOVED OUT OF THE WARNED AREA. THUS...THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 630 PM EDT.

LAT...LON 2626 8172 2612 8160 2597 8177 2603 8184
      2606 8184 2609 8187 2618 8187
TIME...MOT...LOC 2225Z 052DEG 10KT 2609 8179

$$

GREGORIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:14 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 17, 3:14 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT MON SEP 17 2007

.DISCUSSION...
A SIGNIFICANT AMPLIFICATION OF THE MID TO UPPER TROPOSPHERIC FLOW
ACROSS THE CONUS IS ALREADY UNDERWAY THIS AFTERNOON...AND WILL
LIKELY CONTINUE FOR AT LEAST THE NEXT 24 HOURS...AS UPPER LOW
CONTINUES TO CUT OFF ACROSS EASTERN NORTH CAROLINA WHILE AN UPPER
RIDGE EXPANDS NORTHWARD FROM THE LOWER MISSISSIPPI VALLEY.  ACROSS
SOUTH FLORIDA...SURFACE RIDGING IN THE LEE OF THE APPALACHIANS HAS
ALLOWED AN EAST TO NORTHEAST FLOW REGIME TO BECOME ESTABLISHED
ACROSS THE LOCAL AREA...WITH SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUING TO DEVELOP WITHIN ZONE OF ENHANCED LOW-LEVEL CONVERGENCE
ALONG THE ATLANTIC COAST AND MOVING QUICKLY SOUTHWESTWARD TOWARD THE
INTERIOR AND WEST COAST.  WILL MAINTAIN HIGHEST EVENING POPS ACROSS
THE WESTERN PENINSULA GIVEN REASONING ABOVE...AND HIGHEST NOCTURNAL
POPS ACROSS THE IMMEDIATE ATLANTIC COAST TO COVER ACTIVITY
DEVELOPING OVER THE GULF STREAM AND MOVING INLAND OVERNIGHT.

FOR THE REMAINDER OF THE SHORT TERM...MODEL SOLUTIONS FROM THE
NAM/WRF/SREF ARE IN DECENT AGREEMENT WITH THE GLOBAL MODELS IN
DEPICTING A SLOW SOUTHWESTWARD RETROGRESSION OF THE EASTERN NORTH
CAROLINA CUT OFF UPPER LOW THROUGH THE NEXT 24-48 HOURS. MEANWHILE...
AT THE SURFACE MODELS ARE ALSO IMPLYING THAT WEAK CYCLOGENESIS
WILL BE UNDERWAY TO THE EAST OF THE FLORIDA PENINSULA BY TUESDAY
AFTERNOON AS THE NORTHERN END OF A CARIBBEAN SEA TROPICAL WAVE
APPROACHES THE REGION WHILE HEIGHTS FALL ALOFT. THE COMBINATION OF
MORE SLIGHTLY FAVORABLE MID-LEVEL LAPSE RATES ALOFT AND ENHANCED
FORCING THROUGH THE LOWER TO MID TROPOSPHERE SHOULD RESULT IN AN
EVEN GREATER COVERAGE OF CONVECTIVE ACTIVITY ON BOTH TUESDAY AND
WEDNESDAY. IT STILL APPEARS THAT MOST OF THE ACTIVITY WILL BE
DIURNALLY DRIVEN...WITH MODELS DEPICTING SUFFICIENT DECOUPLING AT
NIGHT TO PREVENT A WIDESPREAD COVERAGE OF NOCTURNAL SHOWERS AND
STORMS OVER LAND. GIVEN THE POCKET OF COOLER MID-LEVEL AIR
ASSOCIATED WITH THE UPPER LOW...THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL BE SLIGHTLY HIGHER THAN IN RECENT DAYS...AND
WILL NEED TO BE MONITORED CLOSELY ON BOTH TUESDAY AND WEDNESDAY
AFTERNOONS.

IN THE EXTENDED PORTION OF THE FORECAST...THERE IS STILL MUCH
UNCERTAINTY AS TO HOW RAPIDLY THE UPPER LOW AND ASSOCIATED SURFACE
FEATURE WILL MOVE WESTWARD ACROSS THE GULF OF MEXICO.  SOLUTIONS
FROM THE GFS/UKMET/ECMWF ALL INDICATE A POWERFUL CUT OFF UPPER LOW
DROPPING SOUTHWARD ALONG THE PACIFIC COAST LATE IN THE WEEK...WHICH
WOULD ULTIMATELY RESULT IN STRONGER DOWNSTREAM RIDGING OVER THE
CENTRAL STATES AND FAVOR A SLOWER RETROGRESSION OF THE UPPER LOW...
AS SUGGESTED BY THE NAM GUIDANCE. IN ANY EVENT...IT APPEARS THAT
AN EASTERLY FLOW REGIME WILL GRADUALLY BECOME REESTABLISHED BY THE
END OF THE WEEK...AS THE GULF OF MEXICO FEATURE SLOWLY MOVES OUT
OF THE PICTURE AND AN UPPER RIDGE BUILDS OVERHEAD. WILL MAKE NO
CHANGES TO THE EXTENDED FORECAST AT THIS TIME...WITH SCATTERED
DIURNAL CONVECTION EXPECTED THROUGH THE END OF THE WEEKEND.

&&

.AVIATION...
FOR THE REMAINDER OF THIS AFTERNOON, MOSTLY VFR CONDITIONS WILL
PREVAIL AS EAST COAST SEA BREEZE PUSHES WELL INLAND. THEREFORE,
CONVECTION FIRING ALONG THIS BOUNDARY WILL REMAIN WELL WEST OF THE
EAST COAST TERMINALS WITH THE EXCEPTION OF KPBI AND KTMB WHERE
CONVECTION MAY BE WITHIN 10 NM OF THE TAF SITES UNTIL AROUND 20Z.
QUESTION WILL BE IF WEST COAST SEA BREEZE CAN SET UP BUT LOOKING AT
RADAR IMAGERY DOES NOT LOOK LIKE THIS WILL HAPPEN WITH INTERIOR
CONVECTION MOVING OFF THE WEST COAST SO VCTS REMARK LOOKS TO BE A
GOOD BET FOR KAPF UNTIL AROUND 00Z. CONVECTION WILL AGAIN GET
STARTED ON TUESDAY AFT 14Z.

&&

.MARINE...
NO IMMEDIATE CONCERNS...WITH EAST TO NORTHEAST WINDS EXPECTED TO
REMAIN IN THE 5-10 KNOT RANGE AND SEAS GENERALLY RUNNING IN THE 2-3
FOOT RANGE. NORTHEAST WINDS WILL INCREASE FROM TUESDAY INTO WEDNESDAY
AS A WEAK SURFACE LOW APPROACHES SOUTH FLORIDA FROM THE EAST...AND
THIS MAY ALLOW GULF STREAM SEAS TO BUILD TO 3-4 FEET...BUT SHOULD
REMAIN BELOW ADVISORY CRITERIA THROUGHOUT THE PERIOD.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS...WITH MINIMUM AFTERNOON RELATIVE
HUMIDITY VALUES EXPECTED TO REMAIN IN THE 50-60 PERCENT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  88  75  87 / 40 60 40 60
FORT LAUDERDALE  80  90  77  89 / 40 60 40 60
MIAMI            78  90  76  89 / 40 60 40 60
NAPLES           76  93  75  92 / 40 50 40 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, Sep 17, 10:32 AM EDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1032 AM EDT MON SEP 17 2007

FLZ063-066>075-168-172>174-180230-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1029 AM EDT MON SEP 17 2007

...A FEW STRONG THUNDERSTORMS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
MAINLAND SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS TODAY. THE
STORMS WILL BE MORE NUMEROUS OVER THE INTERIOR AND WESTERN AREAS
THIS AFTERNOON. FREQUENT TO EXCESSIVE LIGHTNING STRIKES, LOCALLY
HEAVY RAINS LEADING TO PONDING OF WATER ON ROADWAYS AND WIND
GUSTS TO 40 TO 50 MPH CAN BE EXPECTED IN THE STRONGEST STORMS.

WIND: WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THE
STRONGEST THUNDERSTORMS OVER INTERIOR AND SOUTHWEST FLORIDA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR EACH DAY THROUGH THE
PERIOD. LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN IMPACTS FROM THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 17, 5:26 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
526 PM EDT MON SEP 17 2007

FLZ069-070-172200-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
526 PM EDT MON SEP 17 2007

...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS THE AREA...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES EAST OF WEST TOLL GATE
ON ALLIGATOR ALLEY...MOVING SOUTHWEST AT 15 MPH.

THIS STORM WILL AFFECT...

SOUTH BLOCKS GOLDEN GATE...
WEST TOLL GATE ON ALLIGATOR ALLEY...
GOLDEN GATE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2597 8165 2620 8173 2626 8149 2601 8139
TIME...MOT...LOC 2126Z 066DEG 16KT 2613 8156

GREGORIA
Special weather statement, Sep 17, 5:51 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
551 PM EDT MON SEP 17 2007

FLZ069-070-172215-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
551 PM EDT MON SEP 17 2007

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLDEN GATE TO 6
MILES SOUTHEAST OF ROYAL PALM HAMMOCK...MOVING SOUTHWEST AT 10 MPH.
THE STRONGEST STORM WAS LOCATED OVER WEST TOLL GATE ON ALLIGATOR
ALLEY. ADDITIONAL THUNDERSTORMS WERE RAPIDLY DEVELOPING TOWARDS THE
NORTH...AND WILL MOVE TOWARDS THE COAST.

THESE STORMS WILL AFFECT...

GOLDEN GATE...
NORTH NAPLES...
NAPLES...
VANDERBILT BEACH...
PELICAN BAY...
GOODLAND...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

LAT...LON 2629 8186 2631 8169 2593 8142 2582 8172
TIME...MOT...LOC 2151Z 062DEG 11KT 2619 8173 2593 8153

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:26 PM EDTSpecial Weather StatementMFLCollier34 min
Sep 17, 5:51 PM EDTSpecial Weather StatementMFLCollier24 min
Sep 17, 5:59 PM EDTSpecial Marine WarningMFL91 min
Sep 17, 6:15 PM EDTSpecial Weather StatementMFLCollier30 min
Sep 17, 6:17 PM EDTAreal Flood AdvisoryMFLCollier98 min
Sep 17, 6:41 PM EDTSpecial Marine WarningMFL34 min
Sep 17, 7:22 PM EDTSpecial Marine WarningMFL53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.